Florida, 2015

Lightning Strike in Florida, June 24, 2015

June 24, 2015 · NWS MOB · 1 event in 1 county or zone

Lightning from strong thunderstorms resulted in structural damage to a residence in Santa Rosa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning from strong thunderstorms resulted in structural damage to a residence in Santa Rosa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 23, 11:02 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 11:02 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1202 AM CDT WED JUN 24 2015

.AVIATION...
06Z ISSUANCE...CURRENTLY MONITORING THE MESOSCALE CONVECTIVE
SYSTEM...MCS...OVER TENNESSEE AND BEGINNING TO ADVANCE INTO
ALABAMA/MISSISSIPPI. BASED ON CURRENT MOVEMENT AND A SOMEWHAT DEFINED
850 MB THETA-E AXIS ORIENTED NORTH-SOUTH...EXPECT THE MCS TO CONTINUE
ADVANCING SOUTHWARD OVERNIGHT. THE CONVECTION MAY VEER OFF INTO
SOUTHERN MISSISSIPPI LATE TONIGHT INTO EARLY WEDNESDAY MORNING DEPENDING
ON HOW THIS FEATURE INTERACTS WITH THE BROAD 850-MB THETA-E RIDGE
WHICH ADD TO UNCERTAINTY FOR ASSESSING IMPACTS. HAVE OPTED TO EXPECT
VCTS BY 10-13Z WITH WINDS BECOMING NORTHWEST NEAR 8-10 KNOTS AS AN
ANTICIPATED OUTFLOW BOUNDARY MOVES THROUGH. A SEA BREEZE IS
ANTICIPATED TO DEVELOP NEAR 18-19Z WITH WINDS BECOMING SOUTHWEST.
WILL HAVE VCTS CONTINUING UNTIL 01Z. /29

&&

.PREV DISCUSSION... /ISSUED 714 PM CDT TUE JUN 23 2015/

DISCUSSION...

UPDATED FOR THE LATEST AVIATION DISCUSSION BELOW.  /02/

AVIATION...

AREAL COVERAGE OF SHRA/TSRA CONTINUES TO WANE ACROSS THE FORECAST
AREA EARLY THIS EVENING. EXPECT MOST OF THE CONVECTION TO REMAIN
OVER E PARTS OF THE REGION FOR THE NEXT HOUR OR TWO (MAINLY S-
CENTRAL AL/CENTRAL FL PANHANDLE) BEFORE ANY REMAINING INSTABILITY IS
LOST. CONVECTIVE DEBRIS SHOULD KEEP MID- AND HIGH-LEVEL CLOUDS
ACROSS MUCH OF THE REGION THROUGH THE EVENING HOURS BEFORE THINNING.
EVEN WITH THE CLOUD COVER...EXPECT FLIGHT CATEGORIES TO REMAIN VFR
THROUGH MUCH OF THE UPCOMING FORECAST PERIOD AT THE MAJOR AIRPORTS.
SIMILAR TO THE PAST COUPLE OF DAYS...SHRA/TSRA SHOULD AGAIN DEVELOP
AFTER 24/1800 UTC...AND PRODUCE REDUCED CIGS/VSBYS. HOWEVER...
PROBABILISTIC GUIDANCE INDICATES THAT FLIGHT CATEGORY REDUCTIONS
WILL BE LIMITED TO MVFR RANGES. /02/

PREV DISCUSSION... /ISSUED 542 PM CDT TUE JUN 23 2015/

DISCUSSION...
OBSERVATIONAL DATA INDICATES THAT HEAT INDICES AROUND THE REGION HAVE
DROPPED BELOW HEAT ADVISORY CRITERIA. AS SUCH...WE HAVE DECIDED TO
CANCEL THE HEAT ADVISORY FOR THE ENTIRE FORECAST AREA.
OTHERWISE...THE ONGOING FORECAST APPEARS TO BE ON TRACK WITH ONLY
MINOR TWEAKS HERE AND THERE.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET.
UPDATED TEXT PRODUCTS WILL BE ISSUED SHORTLY.  /BUTTS/

PREV DISCUSSION... /ISSUED 405 PM CDT TUE JUN 23 2015/

SHORT TERM /TONIGHT THROUGH THURSDAY/...WILL LET THE HEAT ADVISORY
EXPIRE AT 6 PM. NUMEROUS HOT SPOTS PERSIST WHERE THUNDERSTORMS HAVE
BEEN ABSENT. THUNDERSTORM ACTIVITY SHOULD DISSIPATE AGAIN BY EARLY
EVENING. TOMORROW SHOULD BE A SIMILAR REPEAT OF TODAY...THOUGH THE
MODELS ARE TRENDING A DEGREE OR TWO COOLER THAN TODAY SO DO NOT
ANTICIPATE A HEAT ADVISORY THOUGH IT WILL BE HOT WITH HEAT INDICES
RANGING FROM 102 TO 107. AFTERNOON CONVECTION WILL AGAIN GET ROLLING
AROUND 2 PM WITH THE STRONGEST STORMS...ISOLATED SEVERE NEAR THE
COAST ALONG AND NEAR THE SEA BREEZE FRONT. STORMS WILL AGAIN
DISSIPATE BY EARLY EVENING. UPPER LEVEL RIDGE BEGINS WEAKENING AND
SHIFTING WESTWARD...THIS SHOULD PROVIDE SOME GRADUAL RELIEF IN TERMS
OF DAYTIME HIGH TEMPERATURES. HIGHS SHOULD TOP OUT IN THE LOW TO MID
90S. A CONVECTIVE AFTERNOON IS ANTICIPATED WITH STORMS AGAIN
DISSIPATING IN THE EVENING. /08 JW

THIS AFTERNOON'S WET MICROBURST RISK IS HIGH

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...UPPER LEVEL RIDGE
CONTINUES TO WEAKEN WITH A BROAD TROUGH DEVELOPING OVER THE AREA BY
FRIDAY. FALLING HTS AND CAA ALOFT WILL ALLOW FOR AN UPTICK OF
CONVECTION WHICH WILL CONTINUE TO BE DIURNALLY DRIVEN. TEMPERATURES
WILL CONTINUE THROUGH THE WEEKEND. A WEAK FRONT IS PROJECTED TO PUSH
THROUGH THE AREA LATE SATURDAY AFTERNOON AND EVENING...EXPECT MORE
WIDESPREAD CONVECTION THAT WILL LINGER INTO THE LATE NIGHT HOURS.
TEMPERATURES OVER THE WEEKEND SHOULD BE SIGNIFICANTLY COOLER THEN
WE'VE EXPERIENCE LATELY...TOPPING OUT IN THE UPPER 80S. THE WEAK
BOUNDARY THEN STALLS OUT OVER THE AREA BECOMING A TRIGGER FOR LATE
MORNING...AFTERNOON THUNDERSTORMS ALONG THE COAST AND INLAND...AND
THEN OVER THE NORTHERN GULF AT NIGHT. /08 JW

AVIATION...23.18Z TERMINAL FORECAST DISCUSSION...
VFR CONDITIONS GENERALLY PREVAIL THROUGH THE AFTERNOON WITH CUMULUS
DECK BASES AROUND 4000 FT AGL. ISOLATED TO SCATTERED TSRA WILL
DEVELOP THIS AFTERNOON...GENERALLY BETWEEN 23.19Z-24.00Z. SOME STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 40 KNOTS...
AND RESTRICTED VISIBILITY DUE TO HEAVY RAIN. /21

MARINE...A WEAK PRESSURE PATTERN WILL PERSIST THROUGH THE END OF
THE WORK WEEK KEEPING WINDS LIGHT AND SEAS LOW. WINDS WILL INCREASE
TO POSSIBLY CAUTIONARY LEVELS OVER THE WEEKEND AS A SURFACE FRONT
MOVES OVER THE NORTHERN GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  93  77  91  76 /  20  40  20  20  20
PENSACOLA   77  93  79  90  78 /  10  40  20  20  20
DESTIN      82  88  81  88  81 /  10  40  20  20  20
EVERGREEN   74  98  76  93  75 /  20  40  20  30  20
WAYNESBORO  73  98  75  94  74 /  20  40  20  20  20
CAMDEN      73  98  76  95  75 /  20  40  20  20  20
CRESTVIEW   75  99  77  92  76 /  20  40  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 24, 4:28 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
528 AM CDT WED JUN 24 2015

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-251200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
528 AM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A MID LEVEL RIDGE AXIS EXTENDS FROM THE DESERT SOUTHWEST...EAST INTO
NORTHERN GEORGIA IN THE SHORT TERM. THE FORECAST AREA WILL BE
POSITIONED ON THE WEAKER...EASTERN FLANK OF THIS RIDGE...WHICH
FAVORS THE PASSAGE OF MID LEVEL IMPULSES FROM NORTHEAST TO SOUTHWEST
ACROSS THE LOCAL AREA. THESE IMPULSES INTERACT WITH DEEP ATMOSPHERIC
MOISTURE...CREATING CONDITIONS SUPPORTIVE OF THUNDERSTORM
DEVELOPMENT. DURING THE EARLY MORNING...HIGH RESOLUTION RADAR
PRECIPITATION ESTIMATES SUGGEST UPWARDS OF 3 TO 5 INCHES OF RAIN FELL
FROM FRISCO CITY TO MCKENZIE ALABAMA WITH THE PASSAGE OF SCATTERED
TO NUMEROUS STORMS. ADDITIONAL STORMS TODAY THAT MOVE OVER THESE
AREAS MAY CAUSE AN INCREASED RISK OF LOCALIZED FLOODING.

OTHER RISKS IN STORMS OVER THE REGION TODAY AND TONIGHT WILL BE
FREQUENT LIGHTNING...HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL.
A FEW STORMS COULD BE LOCALLY SEVERE AS WELL.

FOR TODAY...A TOUGH CALL ON HIGH TEMPERATURES. FOR NOW...WILL KEEP
FORECAST HIGHS IN THE MID TO UPPER 90S MOST AREAS. THESE OF COURSE
COULD BE A CATEGORY LOWER DEPENDING ON HOW CLOUD COVER EVOLVES AND
HOW LONG MORNING RAINS LINGER. IF FORECAST HIGHS REMAIN MOSTLY
UNCHANGED...HEAT INDEX VALUES LIFT TO A RANGE FROM 103 TO 107...WITH
A FEW OF THE NORMALLY HOTTER AREAS POSSIBLY SEEING 108 OR HIGHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LEVEL RIDGE THAT HAS BEEN RESPONSIBLE FOR THE UNSEASONABLY
WARM DAYTIME TEMPERATURES AND ELEVATED HEAT INDICES...BEGINS TO BREAK
DOWN BY THE CLOSE OF THE WEEK AS AN UPPER LEVEL TROUGH SETS UP EAST
OF THE MISSISSIPPI RIVER...SATURDAY THROUGH TUESDAY. THIS FEATURE
CAUSES TEMPERATURES TO TREND CLOSER TO SEASONAL. AN UNSETTLED PATTERN
WITH A CHANCE OF STORMS CONTINUES DURING THE OUTLOOK. SOME OF THE
STORMS COULD BE STRONG AT TIMES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-251200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
528 AM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MARINERS OPERATING SMALLER MARINE CRAFT SHOULD BE AWARE OF THE
POTENTIAL OF STRONG WIND GUSTS IN EXCESS OF 40 KNOTS IN ANY STRONGER
STORMS THAT MOVE SOUTHWEST OFF THE MAINLAND TODAY AND TONIGHT. THESE
WINDS WILL CAUSE LOCALLY HIGHER WAVES AND SEAS. BE ON THE LOOKOUT
FOR FREQUENT LIGHTNING ACTIVITY AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR STORMS
DURING THE OUTLOOK. FREQUENT LIGHTNING POSSIBLE IN STRONGER MARINE
STORMS AS WELL.

AWAY FROM STORMS...SEAS BUILD BY THE WEEKEND DUE TO A PERSISTENT...
MODERATE WEST TO SOUTHWEST FETCH IN RESPONSE TO THE SOUTHEASTWARD
ADVANCE OF A FRONT ACROSS THE DEEP SOUTH.

In the hours before

Special weather statement, Jun 24, 12:37 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
137 AM CDT WED JUN 24 2015

ALZ055-056-240730-
MONROE AL-CONECUH AL-
137 AM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CONECUH AND MONROE
COUNTIES UNTIL 230 AM CDT...

AT 137 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REPTON...OR
NEAR MONROEVILLE...MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
MONROEVILLE...         EXCEL...               REPTON...
I65 AND AL 41...       I65 AND CR 6...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

LAT...LON 3155 8732 3154 8711 3127 8707 3128 8738
TIME...MOT...LOC 0637Z 001DEG 6KT 3148 8722
Special weather statement, Jun 24, 1:44 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
244 AM CDT WED JUN 24 2015

ALZ053-055-056-059-262-240845-
MONROE AL-BALDWIN INLAND AL-ESCAMBIA AL-CONECUH AL-CLARKE AL-
244 AM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CONECUH...
SOUTHWESTERN MONROE...ESCAMBIA AND SOUTHEASTERN CLARKE COUNTIES UNTIL
345 AM CDT...

AT 243 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEGARGEL...OR
7 MILES SOUTH OF FRISCO CITY...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
BREWTON...             EAST BREWTON...        RIVERVIEW...
POLLARD...             MCCULLOUGH...          I65 AND AL 41...
I65 AND AL 113...      MEGARGEL...            URIAH...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

LAT...LON 3100 8706 3100 8719 3128 8782 3153 8763
      3121 8695
TIME...MOT...LOC 0743Z 016DEG 10KT 3133 8736
Special weather statement, Jun 24, 2:32 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
332 AM CDT WED JUN 24 2015

ALZ263-265-240930-
MOBILE CENTRAL AL-MOBILE COASTAL AL-
332 AM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOBILE COUNTY UNTIL
430 AM CDT...

AT 332 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THEODORE...
MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BAYOU LA BATRE...      THEODORE...
NORTHEASTERN GRAND BAY...                     BELLE FONTAINE...
CODEN...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

LAT...LON 3025 8819 3032 8819 3032 8823 3036 8819
      3036 8824 3032 8826 3038 8824 3041 8834
      3039 8837 3040 8837 3059 8826 3054 8808
      3033 8814 3027 8811 3027 8812 3026 8818
      3026 8811 3025 8812
TIME...MOT...LOC 0832Z 009DEG 17KT 3048 8819

The radar

The Mobile radar (KMOB), 106 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
June 24, 4:30 AM CST
Where
Santa Rosa County, 1.38 mi WSW of Pensacola Shrs
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.360, -87.200

Lightning struck a house, resulting in roof damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587100.